Kentucky, 2025

Hail and Damaging Winds in Kentucky, March 30, 2025

March 30, 2025 · NWS PAH · 13 events in 9 counties and zones

In the base of an approaching upper-level trough, strong mid and upper-level jets overspread the lower Ohio Valley on the afternoon of the 30th. Steep mid-level lapse rates contributed to rapid destabilization, as well, setting the stage for a widespread severe thunderstorm event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

In the base of an approaching upper-level trough, strong mid and upper-level jets overspread the lower Ohio Valley on the afternoon of the 30th. Steep mid-level lapse rates contributed to rapid destabilization, as well, setting the stage for a widespread severe thunderstorm event. As the cold front approached, a line of thunderstorms moved eastward across west Kentucky through the evening. Quarter size hail fell over several locations in the Pennyrile Region, but the largest hail, up to the size of ping pong balls, fell in Dublin in Graves County. Wind gusts around 60 mph were common along the Ohio River, but the strongest gust, 65 mph, was measured near Clifty in northern Todd County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 30, 11:15 AM CST, 6 hours 14 minutes earlier. Its key messages:

  • A major severe storm outbreak remains expected later this afternoon through evening. Large hail, damaging winds, and tornadoes will all be possible.
  • Thunderstorms return to the forecast Wednesday through Saturday. Severe storms remain possible Wednesday into Wednesday night and flooding is increasingly likely in the days following due to multiple rounds of heavy rainfall.
Area forecast discussion, Mar 30, 11:15 AM CST, 6 hours 14 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1215 PM CDT Sun Mar 30 2025

.KEY MESSAGES...

- A major severe storm outbreak remains expected later this
  afternoon through evening. Large hail, damaging winds, and
  tornadoes will all be possible.

- Thunderstorms return to the forecast Wednesday through
  Saturday. Severe storms remain possible Wednesday into
  Wednesday night and flooding is increasingly likely in the
  days following due to multiple rounds of heavy rainfall.

&&

.DISCUSSION...
Issued at 1215 PM CDT Sun Mar 30 2025

Our potential for severe storms remains unchanged as this major
system makes entry and passage later this afternoon and evening.
Shear really picks up best after 21z, which is when moisture
return and instability is peaking just as the cold front makes
entry. All the CAMs have some form or fashion of a couple line
segments taking shape and moving over the area with likely
damaging winds, large hail, and potentially large/long-tracked
tornadoes. It looks like with time the system evolves into a
line/LEWP as the evening wears on, with embedded circulations
remaining a concern. And while some modeling (NAM for ex)
lingers it after midnight, most modeling suggests the worst of
it is past by then.

After a brief reprieve for a work week starting recovery, we
fire back up again by mid week. Wednesday into Wednesday night
still looks like the best time frame for our next potentially
major severe weather outbreak, with our entire region under a
30% Enhanced outlook. All modes severe will again be in play.

The other component that comes into greater focus on the back
half of the week is heavy rain and flooding potential. The
models have been consistently signalling numerous rounds of
showers/storms producing multiple inches of rainfall for the
area in the Wednesday-Saturday time frame. Projected storm
totals of 4-8" are not out of the question, and this will lead
to river and flash flooding issues. An ESF transitioning to a
Flood Watch looks to be soon forthcoming...as that message will
without doubt be amplified in the coming days.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1215 PM CDT Sun Mar 30 2025

Base restrictions already in play will continue with IFR to MVFR
CIGS prevailing, depsite occasional warm sector BINOVC that may
present at times. Scattered showers become prevalant thunderstorms
as the front nears/makes passage later this afternoon/evening
into the overnight. Gusty south to southwest winds ahead of the
front shift to northwest after passage, though some gusts may
come in with it as well.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Mar 30, 1:48 PM CST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
248 PM CDT Sun Mar 30 2025

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
248 PM CDT Sun Mar 30 2025 /348 PM EDT Sun Mar 30 2025/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A major severe weather event is expected, and tornado watches are
in effect, refer to the watch for details. Tornadoes, some strong
and long track, very large hail in excess of 2 inches in
diameter, and damaging winds are all possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms reenter the forecast Wednesday through Saturday,
including the possibility of severe storms Wednesday into
Wednesday night. In addition, a significant heavy rainfall and
flooding scenario is becoming more likely due to several rounds of
heavy rainfall anticipated Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

In the hours before

Local storm report, Mar 30, 4:56 PM CST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
556 PM CDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     Hail             2 NW Melody Hill        38.05N 87.53W
03/30/2025  E0.88 Inch       Vanderburgh        IN   Public

&&

BM
Local storm report, Mar 30, 4:57 PM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
557 PM CDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     Hail             1 NNE Dexter            36.80N 89.96W
03/30/2025  M0.70 Inch       Stoddard           MO   Trained Spotter

&&

BM
Local storm report, Mar 30, 5:00 PM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
600 PM CDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     Hail             2 WSW Cynthiana         38.17N 87.74W
03/30/2025  M0.88 Inch       Posey              IN   Trained Spotter

&&

BM
Local storm report, Mar 30, 5:01 PM CST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
601 PM CDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     Hail             5 NNE Melody Hill       38.09N 87.48W
03/30/2025  E1.00 Inch       Vanderburgh        IN   Public

            Pea to quarter size hail reported 2 miles
            northeast of the airport.

&&

CW
Local storm report, Mar 30, 5:02 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
602 PM CDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     Hail             1 SW Bernie             36.67N 89.98W
03/30/2025  E1.50 Inch       Stoddard           MO   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

&&

CW
Local storm report, Mar 30, 5:10 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
610 PM CDT Sun Mar 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     Hail             Delta                   37.20N 89.74W
03/30/2025  M0.88 Inch       Cape Girardeau     MO   Trained Spotter

&&

BM

The radar

The Paducah radar (KPAH), 18 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ballard

When
March 30, 5:29 PM CST
Where
Ballard County, 1.65 mi E of Ogden
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
37.180, -88.920

Nickel size hail occurred along with a 60 mph gust north of Bandana.

Thunderstorm Wind, Union

When
March 30, 6:02 PM CST
Where
Union County, 0.55 mi W of Henshaw
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
37.620, -88.060

Gust was measured at the Henshaw Fire Department.

Thunderstorm Wind, Henderson

When
March 30, 6:16 PM CST
Where
Henderson County, 0.57 mi S of Weaverton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.792, -87.602

Power lines were blown down 1 mile south of Henderson.

Hail, McLean

When
March 30, 6:26 PM CST
Where
McLean County, 1.41 mi WSW of Poverty
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
37.563, -87.354

Hail up to the size of nickes fell near Poverty.

Hail, Daviess

When
March 30, 6:29 PM CST
Where
Daviess County, 0.45 mi SE of Grandview
Measured
1 in hail
Reported by
Public
Coordinates
37.696, -86.923

Hail up to the size of quarters fell Whitesville and Philpot.

Thunderstorm Wind, Crittenden

When
March 30, 6:30 PM CST
Where
Crittenden County, 0.55 mi W of Repton
Measured
54 kt (62 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.380, -88.030

Gust measured at Kentucky Mesonet site RPTN 4 miles northeast of Marion.

Hail, Daviess

When
March 30, 6:45 PM CST to 6:55 PM CST
Where
Daviess County, 1.05 mi SE of Owensboro
Measured
1 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.760, -87.106

A storm produced hail up to the size of quarters and wind gusts over 50 mph, resulting in around 6000 power outages across Owensboro.

Hail, Graves

When
March 30, 6:55 PM CST
Where
Graves County, Dublin
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
36.730, -88.800

Hail up to the size of ping pong balls fell in Dublin.

Hail, Graves

When
March 30, 6:58 PM CST
Where
Graves County, 0.89 mi SW of Fancy Farm
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.792, -88.793

Hail up to the size of quarters fell just south of Fancy Farm.

Hail, Graves

When
March 30, 7:13 PM CST
Where
Graves County, 2.31 mi WNW of Mayfield
Measured
1 in hail
Reported by
Public
Coordinates
36.745, -88.667

Quarter size hail fell around Mayfield.

Hail, Christian

When
March 30, 8:14 PM CST
Where
Christian County, 1.35 mi S of Gracey
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.851, -87.646

Hail up to the size of quarters fell southeast of Gracey.

Hail, Todd

When
March 30, 8:29 PM CST
Where
Todd County, 1.18 mi WSW of Kirkmansville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.011, -87.269

Hail up to the size of quarters fell near the Christian County line just west of Kirkmansville.

Thunderstorm Wind, Todd

When
March 30, 8:29 PM CST
Where
Todd County, 0.88 mi NE of Clifty
Measured
56 kt (64 mph) measured gust
Property damage
$1,000
Reported by
Public
Coordinates
36.990, -87.140

Gust was measured in Clifty.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1247491, 1247492, 1247499, 1247496, 1247480, 1247493, 1247482, 1247483, 1247484, 1247485, 1247486, 1247487, 1247494.